Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 38, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 12, 2011, 5:56 AM MST for Coconino County, Arizona. It was in force for 34 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2011, 5:56 AM MST (12:56 UTC)
- Expired
- Sep 12, 2011, 6:30 AM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:05 AM MST | HAIL 1 | 1 W Flagstaff, AZ | QUARTER SIZED HAIL COVERING THE GROUND. |
| Sep 12, 6:08 AM MST | HAIL 1 | 1 Nw Flagstaff, AZ | MEASURED AT UNIVERSITY HEIGHTS...HAIL IS COVERING THE GROUND |
| Sep 12, 6:10 AM MST | HAIL 1 | Flagstaff, AZ | NAU CAMPUS |
| Sep 12, 6:16 AM MST | HAIL 1 | 2 Sw Flagstaff, AZ | LAKE MARY ROAD...2 INCHES DEEP |
| Sep 12, 6:25 AM MST | HAIL 1 | 2 S Flagstaff, AZ | I4- AND I17 INTERCHANGE INTO WEST FLAGSTAFF |
| Sep 12, 6:30 AM MST | HAIL 1.5 | 2 E Flagstaff, AZ | QUARTER TO PING PONG BALL SIZED HAIL IN FLAGSTAFF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 0.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 8060 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
741 WUUS55 KFGZ 121256 SVRFGZ AZC005-121330- /O.NEW.KFGZ.SV.W.0038.110912T1256Z-110912T1330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 556 AM MST MON SEP 12 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF FLAGSTAFF... * UNTIL 630 AM MST * AT 552 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KACHINA VILLAGE...OR 9 MILES SOUTHWEST OF FLAGSTAFF...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KACHINA VILLAGE BY 600 AM MST... FLAGSTAFF BY 610 AM MST... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3533 11161 3518 11147 3504 11179 3514 11186 TIME...MOT...LOC 1255Z 234DEG 15KT 3513 11174 $$ DB
1 follow-up statement
821 WWUS55 KFGZ 121310 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 610 AM MST MON SEP 12 2011 AZC005-121330- /O.CON.KFGZ.SV.W.0038.000000T0000Z-110912T1330Z/ COCONINO AZ- 610 AM MST MON SEP 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM MST FOR SOUTH CENTRAL COCONINO COUNTY... AT 606 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MILEPOST 195 ON I-40...OR NEAR FLAGSTAFF...MOVING NORTHEAST AT 15 MPH. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... MILEPOST 195 ON I-40 BY 615 AM MST... FLAGSTAFF BY 620 AM MST... MILEPOST 200 ON I-40 AND MILEPOST 205 ON I-40 BY 630 AM MST... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3533 11161 3518 11147 3504 11179 3514 11186 TIME...MOT...LOC 1309Z 234DEG 15KT 3516 11168 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:30 AM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 12, 3:30 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 AM MST MON SEP 12 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. && .DISCUSSION... TODAY THROUGH WEDNESDAY...MODELS ARE IN GENERAL AGREEMENT THAT THE CLOSED LOW NOW OVER SOUTHERN CALIFORNIA WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS PERIOD. MOISTURE WILL LINGER OVER ARIZONA AND BE SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY AND NIGHT. THE LOW CENTER SHOULD ENTER NORTHERN AZ TUESDAY NIGHT INTO WEDNESDAY. WIND SHEAR AND UPWARD MOTION INCREASE LATE TUESDAY AND ADDITIONAL STRONG STORMS (BRINGING HAIL AND STRONG WINDS) ARE POSSIBLE THEN. THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE AREA ON THURSDAY...AND THEN LIMIT PRECIP CHANCES TO NAVAJO AND APACHE COUNTIES FRIDAY. THE WEEKEND LOOKS DRY. && .AVIATION...FOR THE 12Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL CONTINUE THIS MORNING...INCREASING IN COVERAGE AFT 18-20Z. MVFR CONDITIONS PSBL IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................DL AVIATION................DB FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 612 AM MST SUN SEP 11 2011 AZZ004>018-037>040-120700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 612 AM MST SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER 58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS. AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND COCONINO COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 12, 2:21 AM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 221 AM MST MON SEP 12 2011 AZZ015-120930- COCONINO AZ- 221 AM MST MON SEP 12 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 230 AM MST AT 215 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING OVER THE SCHULTZ BURN SITE...MOVING NORTHEAST AT 15 MPH. AUTOMATED GAGES ON THE BURN SITE INDICATE THAT UP TO ONE-HALF INCH OF RAIN HAS FALLEN IN THE PAST HALF HOUR. NO FLOODING IS EXPECTED AT THIS TIME BUT WASHES AND STREAMS MAY HAVE INCREASED FLOW FOR THE NEXT HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AND BURNED AREAS. && LAT...LON 3536 11151 3524 11157 3532 11168 3540 11160 TIME...MOT...LOC 0920Z 225DEG 2KT 3535 11157 DB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:38 PM MST | Special Weather Statement | FGZ | Yavapai | 22 min |
| Sep 11, 6:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 27 min |
| Sep 12, 2:21 AM MST | Special Weather Statement | FGZ | 9 min | |
| Sep 12, 6:28 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Sep 12, 7:00 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 12, 12:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 22 min |
| Sep 12, 1:00 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 12, 1:24 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Sep 12, 1:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Sep 12, 1:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Sep 12, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 24 min |
| Sep 12, 2:08 PM MST | Tornado Warning | FGZ | Coconino | 22 min |
| Sep 12, 2:09 PM MST | Tornado Warning | FGZ | Coconino | 21 min |
| Sep 12, 2:25 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 12, 2:30 PM MST | Tornado Warning | FGZ | Coconino | 30 min |
| Sep 12, 2:31 PM MST | Tornado Warning | FGZ | Coconino | 29 min |
| Sep 12, 3:01 PM MST | Tornado Warning | FGZ | Coconino | 21 min |
| Sep 12, 3:04 PM MST | Tornado Warning | FGZ | Coconino | 26 min |
| Sep 12, 3:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 22 min |
| Sep 12, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.